1. Health

Discuss in my forum

Adrienne Dellwo

NSAID Dangers in Fibromyalgia & Chronic Fatigue Syndrome

By June 29, 2011

Follow me on:

Do you take anti-inflammatories on a regular basis? A lot of people withfibromyalgia and chronic fatigue syndrome do. We don't know of any special dangers we face from them, but because our conditions are chronic, many of us take them for decades.

Because we often take medications associated with more high-profile side effects, such as narcotics and antidepressants, it's easy to forget that non-steroidal anti-inflammatories (NSAIDs) can be dangerous. That goes for over-the-counter meds -- Advil, Motrin (ibuprofen), Aleve (naproxen) -- as well as prescription ones. Here's a story shared by a reader here:

"I took [NSAIDs] for 25 years and in 2008, they almost killed me. My kidneys were failing and my liver enzymes were high and I had fatty liver. For 3 months I was flat on my back and could only eat a few bites a day and forced a few swallows of water and was in terrible pain. .... I finally found out it was the NSAIDs and stopped taking them and the kidneys and liver healed. Watch for any problems with the NSAIDs." - Char

Char's story makes me really grateful for my primary doctor, who keeps a close eye on my kidney and liver function. A couple of years ago, my liver enzymes were really high, which put me at risk for fatty liver and cirrhosis. That scared me! In response, I weaned off of the prescription NSAID I'd been taking for years. When we checked a few months later, the levels were much closer to normal.

It wasn't easy for me to go without daily NSAIDs. Fibromyalgia isn't linked to inflammation (except for possibly in the fascia), but my autoimmune thyroid condition is. My rheumatologist also thinks I have a rare condition that causes my body to hold on to inflammation. (Some cases of chronic fatigue syndrome involve inflammation, as do many of our overlapping conditions.)

As expected, not taking NSAIDs did make me puff up. To counter that, I increased my Omega-3 and rhodiola supplements and worked to get more anti-inflammatory foods into my regular diet. My doctor also referred me to massage to help me through the transition.

I do still take NSAIDs from time to time, but not on a daily basis, and usually only when I have an injury or when my thyroid condition flares. We're continuing to watch my levels, and so far, I'm doing pretty well.

Of course, NSAIDs aren't the only drugs that can be hard on our liver and kidneys. Narcotics, antidepressants, anti-seizure drugs, Tylenol (acetaminophen) ... all of them can damage the liver and/or kidneys, depending on how they are processed. Any of us who are taking medications long term need to be aware of their impact on our overall health.

Have you had your kidney and liver function checked? How were they? Have you taken steps to improve function? Or do you have a horror story, like Char? Leave your comments below!

Learn more or join the conversation!

NEWSLETTER | FORUM | BIO | TWITTER | FACEBOOK

Photo A.D.A.M.

Comments
June 29, 2011 at 8:19 am
(1) Dana says:

My liver enzymes have gone up several times, usually in response to medications. When they go up I feel even worse so now I can tell. There is genetic testing available to see how the liver metabolizes drugs.

June 29, 2011 at 1:10 pm
(2) Nancy A. says:

In the 25 years I’ve had CFS and fibromyalgia, I’ve been hospitalized 3 times for GI bleeding (from stomach ulcers) due to NSAID use. At first, it was aspirin, then after awhile I switched to ibuprofen, and then I occasionally used Aleve. All of the above can be harmful to your GI tract if taken every day at maximum dose for an extended time.

These hospitalizations were horrendous experiences for me. In addition to the usual painful IV’s, blood draws, and other exams, I had nasogastric tubes shoved up my nose (extremely painful!) and had upper endoscopies done to see where the bleeding was coming from and whether it had stopped. You can’t eat anything for several days until the bleeding is under control — you just get fluids via IV. They do repeated blood draws to check your blood counts before you go home.

Acetaminophen (Tylenol) is safe for the stomach but does have risks for the liver and kidneys if taken for years. I took this for a few years.

I’ve quit all the above and am now only on Lyrica and doxepin (a tricyclic antidepressant) for my fibromyalgia pain (I’m on a few other meds for other problems). My quality of life is still very poor but at least I know I’ll never end up in the hospital again with another GI bleeding episode.

June 30, 2011 at 6:25 am
(3) Debbie says:

I am 46yrs old. I had been on anti-inflammatories since I was 18 yrs old, either prescribed or otc because the doctor’s couldn’t figure out what was wrong with me. Since 3 yrs ago I can no longer touch anti-inflammatories.
I have a fatty liver, I have moderate kidney damage. I have esophagitis, gastritis, duodenitis and ulcerative colitis. Please be careful with anti-inflammatories. I still have inflammation in my body. My CRP is down from a high of 24 to 9.6 but it’s too chancey to take them. I have had steroid shots in my knees and I use voltaren gel which helps some. I’m supposed to take Canasa suppositories for the colitis but I’m afraid to take them because they have aspirin in them.

June 30, 2011 at 8:51 am
(4) Sandy says:

I took Motrin for many years before I knew what I had. My system can no longer tolerate this drug as I get all bloated so have put it on my allergy list. On doctor’s advice he pumped me full of Indocin and I kept telling him I was having bad reaction and ended up in hospital until drug left my system. This happened many years ago but it left an emotional scar and I will now stop medication immediately if problems develop. I believe my digestive system is totally ruined from all different medications as I have to take Prilosec daily and if I run out it is very bad so I probably now have acid reflux disease to add to my growing list of diagnoses. We are going to have our second bout of triple digit weather with heat index of 110 which will be a real challenge. Who would have thought WI could be so hot?

June 30, 2011 at 2:11 pm
(5) Julie says:

I miss my NSAIDs. Before I started dealing with Fibro, I was dealing with a bad case of TMJ that lead to daily migraines (pretty much constant migraines) so I was taking several different meds to try to counter-act them and most of them contained an NSAID. After a couple of months of this I had stomach pains that I knew had to be an ulcer, and I was right. That was the end of NSAIDs for me. Soon after, my gallbladder also went out, I don’t know if this was coincidental or not. In either case, the pain I dealt with from NSAIDs in those few months was more than enough to keep me off of them.

February 17, 2014 at 3:46 pm
(6) Marline says:

NSAIDs are also a cardiac risk.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.